Minnesota, 2025

Flash Flood and Hail in Minnesota, June 20 to 21, 2025

June 20 to 21, 2025 · NWS DLH · 24 events in 4 counties and zones

A complex of thunderstorms moved across the Northland the night of the 20th into the 21st. A warm front was draped across the region and led to a first round of storms moving to the northeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A complex of thunderstorms moved across the Northland the night of the 20th into the 21st. A warm front was draped across the region and led to a first round of storms moving to the northeast. This was quickly followed by an eastward moving line of storms. Large to very large hail was seen with the first line of storms including a 3 inch hail report just south of Grand Rapids. The second line was more of a damaging wind producing system with a recorded gust of 61 mph at the Brainerd airport as the line moved through. Numerous reports of tree damage were received along with some minor flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 20, 5:35 PM CST, 5 hours 10 minutes earlier. Its key messages:

  • Moderate to high confidence in severe storms impacting the Northland tonight with all threats on the table.
  • The weekend will see hot and humid conditions across the Northland with heat indices in the 90s and low 100s. Extreme Heat Warnings and Heat Advisories are in effect.
  • Additional strong to severe storm potential late Sunday into Sunday night.
Area forecast discussion, Jun 20, 5:35 PM CST, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
635 PM CDT Fri Jun 20 2025

.KEY MESSAGES...

- Moderate to high confidence in severe storms impacting the
  Northland tonight with all threats on the table.

- The weekend will see hot and humid conditions across the
  Northland with heat indices in the 90s and low 100s. Extreme
  Heat Warnings and Heat Advisories are in effect.

- Additional strong to severe storm potential late Sunday into
  Sunday night.

&&

.DISCUSSION...
Issued at 1254 PM CDT Fri Jun 20 2025

Tonight, a significant severe thunderstorm event is expected to
occur, driven by an approaching potent warm front. Convective
Allowing Models (CAMS) guidance indicates that initial storm
development is anticipated to commence around 03Z, with a more
widespread and organized Mesoscale Convective System (MCS)
expected to traverse the region closer to 08Z. The atmospheric
environment preceding this front is exceptionally primed for
severe convection. Key thermodynamic and kinematic parameters
point to a high-impact event, including remarkably high MUCAPE
values near 3000 J/kg, which signifies a substantial amount of
instability. Deep layer shear near 50 kt will support organized,
long-lived storm structures, while a robust 60 kt low-level jet
(LLJ) will provide critical low-level shear and ample moisture
transport into the storm environment. Precipitable Water (PWATS)
values are elevated at 2.0, indicating a very moist airmass
capable of producing heavy rainfall. Furthermore, 0−3km Storm
Relative Helicity (SRH) values exceeding 600 m2/s2 are highly
favorable for the development of strong, rotating updrafts.
Given these impressive parameters, all severe weather threats
are considered possible, encompassing large hail, damaging
winds, and tornadoes. While hodographs are notably long and
curvy, suggesting a favorable supercell environment, current
assessments indicate that large hail and damaging winds are the
primary threats. A unique local factor will be the influence of
the Lake Superior lake breeze, which is forecast to extend
westward into Itasca County. Within this localized boundary, the
lake breeze could introduce a stabilizing effect, potentially
inhibiting tornado potential; however, it may also locally
enhance the tornado threats in areas immediately adjacent to its
boundary. Due to the very high moisture content and the
potential for storms to train over the same areas, coupled with
a favorable pivot axis for the MCS, localized flash flooding is
a significant concern, necessitating the likely issuance of a
Flash Flood Watch for affected portions of the forecast area.

Following tonights severe weather, a substantial and robust heat
dome is forecast to build over the region, ushering in a period
of record to near-record heat and oppressive humidity throughout
Saturday and Sunday. This prolonged period of extreme heat will
lead to dangerous heat indices, prompting the issuance of
widespread Extreme Heat Warnings and Heat Advisories across the
forecast area. Residents are strongly advised to take all
necessary precautions to mitigate heat-related risks. As Sunday
progresses, the core of the ridge responsible for the intense
heat is expected to shift eastward, which will allow a low-
pressure system to track through the forecast area. With
residual atmospheric instability from the preceding heat, this
transition highlights another potential period of severe weather
development. Forecasters will be closely monitoring this systems
exact timing and trajectory to assess the precise nature and
extent of the severe threat. Finally, as the low-pressure system
departs, cold air advection will usher in a significant and
welcome change in weather patterns for the latter half of next
week. Dew points are anticipated to plummet back into the 40s,
bringing much cooler and more comfortable temperatures. No
notable large-scale forcing mechanisms are currently apparent
for specific thunderstorm timing during this cooler period,
suggesting that any isolated convection would likely be
diurnally driven.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 633 PM CDT Fri Jun 20 2025

Mostly VFR conditions to start the forecast period with a few
pockets of MVFR ceilings near BRD. Overnight the Northland will be
inundated with showers and storms, some of which will be strong to
severe. The primary threats will be large hail and damaging winds
with heavy rainfall at times. This system moves through at a fairly
quick pace with most terminals clearing the hazardous weather by
tomorrow morning. On the backside of the system we may have some
lingering MVFR/IFR ceilings through the latter morning hours before
returning to VFR conditions.

&&

.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 1254 PM CDT Fri Jun 20 2025

A line of storms is expected to cross the forecast area tonight
and will impact the waters of western Lake Superior with sever
storms overnight. Thinking that large hail will be the main
threat there though can't rule a line of strong wind gusts
either. Storms should move east of our nearshore waters after
7 am.

For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...Heat Advisory from noon Saturday to 9 PM CDT Sunday for
     MNZ010>012-018-019-025-026-035-037.
     Flood Watch from 10 PM CDT this evening through Saturday
     morning for MNZ011-012-018>021-025-026-035-037.
     Extreme Heat Warning from noon Saturday to 9 PM CDT Sunday for
     MNZ033-034-036-038.
     Beach Hazards Statement until 10 PM CDT this evening for
     MNZ037.
WI...Flood Watch from 10 PM CDT this evening through Saturday
     morning for WIZ001>004.
     Extreme Heat Warning from noon Saturday to 9 PM CDT Sunday for
     WIZ001>004-006>009.
     Beach Hazards Statement until 10 PM CDT this evening for
     WIZ001.
MARINE...Small Craft Advisory until 9 AM CDT Saturday for LSZ144-145.

&&

DISCUSSION...Wolfe
AVIATION...Britt
MARINE...Wolfe
Hazardous weather outlook, Jun 20, 9:14 PM CST, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
1014 PM CDT Fri Jun 20 2025

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-220315-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1014 PM CDT Fri Jun 20 2025

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Severe thunderstorms and flash flooding are possible this evening
and tonight for all of the Northland. Damaging wind up to 80 mph
and large hail to 2 inches in diameter are the primary hazards.
There is also a low end tornado threat in the Brainerd Lakes to
Leech Lake region this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Dangerously hot weather is possible Saturday and Sunday. Heat
index values from 95 to 105 degrees are possible.

Additional strong to severe thunderstorms may be possible Sunday
into early Monday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed tonight.

LSZ121-140>148-150-220315-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
1014 PM CDT Fri Jun 20 2025

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

Scattered strong to severe thunderstorms are possible this
evening through early Saturday morning. Damaging wind and large
hail are the primary hazards. Elevated waves and winds gusting
around 25 knots tonight are expected to create conditions
hazardous to small craft around the head of the lake.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Conditions hazardous to small craft are expected to end mid
Saturday morning.

Additional strong to severe thunderstorms are possible Sunday
into Monday.

KML

More information may be obtained at the following web address:
http://www.weather.gov/duluth

The radar

The Duluth radar (KDLH), 98 km away, was scanning. The volume nearest the first event began at 04:42 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 8 hail, 1 flash flood. Local standard time, as filed.

Hail, Itasca

When
June 20, 10:45 PM CST to 10:46 PM CST
Where
Itasca County, 5.19 mi SSW of Blackberry
Measured
3 in hail
Reported by
Public
Coordinates
47.110, -93.440

Hail, Itasca

When
June 20, 10:47 PM CST to 10:49 PM CST
Where
Itasca County, 4.29 mi W of Warba
Measured
2 in hail
Reported by
CoCoRaHS
Coordinates
47.120, -93.360

Hail, Itasca

When
June 20, 10:58 PM CST to 11:00 PM CST
Where
Itasca County, 3.34 mi SW of Cohasset
Measured
1 in hail
Reported by
Public
Coordinates
47.230, -93.670

Hail, Cass

When
June 20, 11:04 PM CST to 11:06 PM CST
Where
Cass County, 5.53 mi S of Boy River
Measured
1 in hail
Reported by
Public
Coordinates
47.100, -94.120

Thunderstorm Wind, Itasca

When
June 20, 11:10 PM CST
Where
Itasca County, 2.34 mi W of Deer River Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
47.350, -93.850

A gust of 60 mph was reported by a personal weather station.

Hail, St. Louis

When
June 20, 11:24 PM CST to 11:26 PM CST
Where
St. Louis County, 3.34 mi NE of Toivola
Measured
1 in hail
Reported by
Public
Coordinates
47.210, -92.790

Thunderstorm Wind, Itasca

When
June 20, 11:28 PM CST to 11:30 PM CST
Where
Itasca County, 4.44 mi SW of Dunbar
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
47.600, -94.290

Two large white pine trees were uprooted.

Hail, St. Louis

When
June 20, 11:38 PM CST to 11:40 PM CST
Where
St. Louis County, 0.83 mi SE of Hibbing
Measured
0.75 in hail
Reported by
Public
Coordinates
47.410, -92.940

Thunderstorm Wind, Cass

When
June 20, 11:55 PM CST to 11:57 PM CST
Where
Cass County, 1.4 mi E of Cass Lake
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
47.380, -94.590

A large tree was uprooted at the Cass Lake rest area on US2.

Thunderstorm Wind, Cass

When
June 20, 11:55 PM CST to 11:57 PM CST
Where
Cass County, 2.34 mi E of Cass Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.380, -94.570

A tree was down on camper at a campground.

Thunderstorm Wind, Cass

When
June 21, 12:02 AM CST
Where
Cass County, 0.47 mi E of Cass Lake
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
47.380, -94.610

A gust of 59 mph was recorded by Mesonet station CASM5 Cass Lake RAWS.

Thunderstorm Wind, Cass

When
June 21, 12:08 AM CST to 12:10 AM CST
Where
Cass County, 3.88 mi ESE of Bena
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.320, -94.150

One large tree was down along with many branches snapped off.

Thunderstorm Wind, Cass

When
June 21, 12:08 AM CST to 12:10 AM CST
Where
Cass County, 5.11 mi NE of Walker
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.150, -94.520

Numerous trees were snapped and blown over. One tree was uprooted.

Hail, St. Louis

When
June 21, 12:24 AM CST to 12:26 AM CST
Where
St. Louis County, 0.83 mi SW of Side Lake
Measured
0.75 in hail
Reported by
Public
Coordinates
47.660, -93.040

Thunderstorm Wind, Itasca

When
June 21, 12:27 AM CST to 12:28 AM CST
Where
Itasca County, 3.48 mi NW of Deer Rvr Bwstrng Arp
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.580, -93.930

Numerous tree branches were down on the spotter's property. An entire tree was also blown over, however the tree was weaker and ready to fall over.

Thunderstorm Wind, Crow Wing

When
June 21, 12:28 AM CST to 12:30 AM CST
Where
Crow Wing County, 1.18 mi NW of Nisswa
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
46.530, -94.300

Multiple trees were damaged including one that fell on top of a residence.

Thunderstorm Wind, Itasca

When
June 21, 12:48 AM CST to 12:50 AM CST
Where
Itasca County, 2.5 mi NW of Taconite
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
47.350, -93.410

A power pole was snapped and several trees were blown over on top of powerlines.

Thunderstorm Wind, Crow Wing

When
June 21, 1:01 AM CST to 1:03 AM CST
Where
Crow Wing County, 2.07 mi N of Brainerd
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.400, -94.200

Trees stripped of leaves, a grill was blown around a yard, and several four inch diameter branches were down.

Hail, Itasca

When
June 21, 1:08 AM CST to 1:10 AM CST
Where
Itasca County, 4.29 mi W of Warba
Measured
2 in hail
Reported by
CoCoRaHS
Coordinates
47.120, -93.360

Thunderstorm Wind, Crow Wing

When
June 21, 1:09 AM CST to 1:11 AM CST
Where
Crow Wing County, 1.46 mi NNW of Merrifield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
46.490, -94.180

A mature 36 inch diameter poplar tree was uprooted and caused damage to an outbuilding.

Thunderstorm Wind, Crow Wing

When
June 21, 1:11 AM CST
Where
Crow Wing County, (Brd)weiland Fld Bra
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
46.400, -94.130

A measured gust of 61 mph was recorded at the KBRD Brainerd Airport ASOS station.

Thunderstorm Wind, Crow Wing

When
June 21, 1:23 AM CST to 1:25 AM CST
Where
Crow Wing County, 3.49 mi S of Woodrow
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
46.350, -94.090

An aspen or birch tree was blown over onto a pole barn causing some structural damage.

Thunderstorm Wind, St. Louis

When
June 21, 1:53 AM CST to 1:55 AM CST
Where
St. Louis County, 1.38 mi N of Eldes Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
46.740, -92.280

A 30 foot section of a white pine tree fell and caused damage to a duck enclosure. No duck injuries were reported.

Flash Flood, St. Louis

When
June 21, 5:01 AM CST to 11:00 AM CST
Where
St. Louis County, 0.47 mi W of North Hibbing to 0.3 mi WSW of North Hibbing
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
47.430, -92.940

Water was flowing over a road and caused a washout on the road in Hibbing.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1268263, 1268281, 1268795, 1268797, 1268353, 1268798, 1268311, 1268799, 1268313, 1268803, 1268829, 1268286, 1268306, 1268800, 1268300, 1268308, 1268304, 1268310, 1268801, 1268318, 1268314, 1268317, 1268320, 1268257.